Kansas, 2024

Tornadoes and Hail in Kansas, May 19, 2024

May 19, 2024 · NWS TOP · 33 events in 11 counties and zones

Another severe weather episode pounded northeast Kansas during the evening of May 19th. At least 2 small tornadoes also occurred with more widespread damaging winds and large hail reports also received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another severe weather episode pounded northeast Kansas during the evening of May 19th. At least 2 small tornadoes also occurred with more widespread damaging winds and large hail reports also received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 19, 1:54 PM CST, 2 hours 36 minutes earlier. Its key messages:

  • Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
  • The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 1:54 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
254 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storm potential continues for late this afternoon and this
  evening across central and north central Kansas, then across
  northeast and east central Kansas later this evening.

- The potential for severe thunderstorms continues into the
  early portions of the work week with the greatest concern
  still focused into Tuesday afternoon, mainly over northeast
  and into east-central Kansas.

&&

.DISCUSSION...
Issued at 254 PM CDT Sun May 19 2024

At 19Z, an outflow boundary was observed across west central into
northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced
based CAPE along the boundary. Water vapor satellite shows a mid
level wave moving northeast across northern New Mexico into
Colorado. This wave will continue to move into southwest Kansas
later this afternoon and evening. An approaching mid level 50kt jet
was moving northeast increasing ascent into southwest Kansas at 19Z.
Radar at 19Z had a supercell along the frontal boundary in Trego and
Ellis counties in west central Kansas. Storms were also developing
across southeast Colorado. Instability and shear favor severe storms
with large hail and damaging winds the main hazards. Tornado
potently will be best with storms that form and move along or
cross the frontal boundary where best low level helicity will exist.
The potential for damaging winds also increases as storms form a
into line segments and progress eastward this evening as winds may
approach 80 mph or higher. Initial storms look to move northeast
then turn to the east as the line develops.

The threat will continue across parts of northeast and east central
Kansas later this evening, but if storms become outflow dominant
then the severe potential will decrease. The mid level wave moves
northeast of the forecast area after 06Z with precipitation moving
east through the night and ending from west to east. In addition to
the severe weather, locally heavy rainfall will be possible as
precipitable water remains high, about 1.5 standard deviations
above normal.

A lull is expected on Monday during the day in the wake of tonight's
system. Storms are forecast to develop in the western Highs Plains
Monday late afternoon and evening. These storms may form a cluster
or MCS and then move eastward across southern Nebraska and northern
Kansas Monday night. Damaging wind gusts and hail will be the main
hazards along with locally heavy rainfall.

On Tuesday another chance for severe weather is expected as a mid
level trough and associated cold front move across the central
Plains. The better forcing remains to the north of the area with
northern Kansas on the southern end. Scattered storms may develop
along the frontal boundary in the afternoon into evening hours. All
hazards will be possible with these storms.

Wednesday will be dry and cooler with highs in the 70s. Thursday is
looking dry for much if not all of the area and temps warm back into
the lower 80s. A southwesterly flow across the Plains will lead to
small chances of convection next Friday through Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1234 PM CDT Sun May 19 2024

VFR conditions are expected outside of convection. Short term
models differ on the timing of convection into the terminals
and have opted to just go with vcts for a period at each site.
Will likely need to refine as storms develop. WInds will be
southeasterly to southerly, initially starting out at MHK from
the northeast, but a warm front will lift north with southerly
winds expected for much of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, May 19, 2:02 PM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 PM CDT Sun May 19 2024

KSZ008>012-023-024-026-038>040-054>056-058-059-202015-
Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
302 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through around midnight
from west to east across much of the area. Storms initially over
western areas may be capable of large hail and destructive wind
gusts. A tornado or two can't be ruled out. The storms may tend to
weaken some as they move into far eastern Kansas later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ020>022-034>037-202015-
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
302 PM CDT Sun May 19 2024

...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through mid evening
Storms will be capable of large hail and destructive wind gusts. A
tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The radar

The Topeka radar (KTWX), 142 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 11 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
May 19, 4:30 PM CST to 4:31 PM CST
Where
Ottawa County, 0.87 mi SE of Tescott
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.010, -97.870

Report of 60 mph winds at Tescott.

Hail, Ottawa

When
May 19, 4:37 PM CST to 4:38 PM CST
Where
Ottawa County, 0.88 mi SW of Culver
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.960, -97.760

Ping pong ball size hail near the Ottawa - Saline County line.

Thunderstorm Wind, Ottawa

When
May 19, 4:37 PM CST to 4:38 PM CST
Where
Ottawa County, Culver
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.970, -97.750

Estimated 60 mph gust in Culver.

Hail, Ottawa

When
May 19, 4:38 PM CST to 4:39 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.970, -97.760

Report of 1 inch hail in Culver.

Hail, Ottawa

When
May 19, 4:50 PM CST to 4:51 PM CST
Where
Ottawa County, 4.67 mi SSW of Bennington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -97.640

Quarter size hail on Highway 81 near the Ottawa - Saline County border.

Hail, Ottawa

When
May 19, 4:57 PM CST to 4:58 PM CST
Where
Ottawa County, 2.26 mi WNW of Verdi
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -97.540

Quarter size hail southeast of Bennington.

Hail, Ottawa

When
May 19, 4:58 PM CST to 4:59 PM CST
Where
Ottawa County, 4.87 mi S of Bennington
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.960, -97.610

Ping pong ball size hail south of Bennington near the Saline County line.

Hail, Dickinson

When
May 19, 5:23 PM CST to 5:24 PM CST
Where
Dickinson County, 1.75 mi ESE of Solomon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.910, -97.340

Quarter size hail east of Solomon.

Hail, Dickinson

When
May 19, 5:49 PM CST to 5:50 PM CST
Where
Dickinson County, 0.88 mi NW of Abilene Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.910, -97.240

Quarter size hail on west side of Abilene.

Hail, Dickinson

When
May 19, 5:49 PM CST to 5:50 PM CST
Where
Dickinson County, 2.26 mi WNW of Abilene
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.930, -97.260

Ping pong ball size hail near I-70 west of Abilene.

Thunderstorm Wind, Dickinson

When
May 19, 5:50 PM CST to 5:51 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -97.220

Estimated 65-60 mph winds. Trees bending over at times.

Hail, Dickinson

When
May 19, 5:51 PM CST to 5:52 PM CST
Where
Dickinson County, 0.69 mi N of Abilene
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
38.930, -97.220

Half dollar size hail in Abilene.

Hail, Dickinson

When
May 19, 6:03 PM CST to 6:04 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
38.690, -97.080

Ping pong ball size hail in town of Hope.

Thunderstorm Wind, Morris

When
May 19, 6:57 PM CST to 6:58 PM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Estimated 70 mph winds.

Thunderstorm Wind, Lyon

When
May 19, 7:59 PM CST to 8:00 PM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

Measured gust to 64 mph at kemp.

Thunderstorm Wind, Lyon

When
May 19, 8:01 PM CST to 8:02 PM CST
Where
Lyon County, 0.88 mi NW of Emporia
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.410, -96.190

Reports of tree damage and power lines down in the city of Emporia.

Thunderstorm Wind, Lyon

When
May 19, 8:06 PM CST to 8:07 PM CST
Where
Lyon County, 1.28 mi ENE of Emporia
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
38.410, -96.160

Measured by personal weather station.

Thunderstorm Wind, Lyon

When
May 19, 8:13 PM CST to 8:14 PM CST
Where
Lyon County, 1.48 mi NNE of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -96.170

Trained spotter estimated 60 mph winds on northeast side of Emporia.

Thunderstorm Wind, Osage

When
May 19, 8:39 PM CST to 8:40 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Trained spotter reported sustained winds of around 60 mph with gusts to around 70 mph.

Thunderstorm Wind, Osage

When
May 19, 8:41 PM CST to 8:42 PM CST
Where
Osage County, 0.88 mi SW of Scranton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.770, -95.740

Power lines down on Highway 56.

Tornado, Osage

When
May 19, 8:44 PM CST to 8:48 PM CST
Where
Osage County, 5.78 mi N of Burlingame to 6.93 mi N of Burlingame
Rating
EF0
Path length
0.69 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
38.833, -95.841

Survey revealed tree and tree limb damage in a field. The tornado may have developed just northwest of a structure where some wind damage was noted however this location appeared to have been east of the actual circulation so it may have been enhanced downdraft winds on the east flank of the tornado that did that minor damage. Radar also showed a CC minimum or a debris signature with this circulation.

Hail, Wabaunsee

When
May 19, 8:45 PM CST to 8:46 PM CST
Where
Wabaunsee County, 1.28 mi ENE of Eskridge
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -96.080

Quarter size hail near Eskridge.

Thunderstorm Wind, Anderson

When
May 19, 8:47 PM CST to 8:48 PM CST
Where
Anderson County, 4.15 mi N of Colony
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -95.370

Roof blown off from house.

Thunderstorm Wind, Franklin

When
May 19, 8:49 PM CST to 8:50 PM CST
Where
Franklin County, 1.62 mi W of Richmond
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
38.400, -95.280

Wind gust from personal weather station.

Tornado, Shawnee

When
May 19, 9:08 PM CST to 9:10 PM CST
Where
Shawnee County, 1.12 mi SSW of Dover to 1.08 mi SSW of Dover
Rating
EF0
Path length
0.08 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.955, -95.938

Survey revealed a small brief tornado in this location. Tree limb damage was noted to live oaks and white pines. Radar data did also show a small debris signature (CC minimum) in this location with the velocity rotation signature. There was no access to the east.

Thunderstorm Wind, Douglas

When
May 19, 9:10 PM CST to 9:11 PM CST
Where
Douglas County, 0.69 mi N of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.780, -95.180

Power box broken by falling tree.

Thunderstorm Wind, Douglas

When
May 19, 9:11 PM CST to 9:12 PM CST
Where
Douglas County, 3.5 mi S of Lecompton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.000, -95.390

NWS employee estimated 60 mph wind gusts.

Thunderstorm Wind, Douglas

When
May 19, 9:13 PM CST to 9:14 PM CST
Where
Douglas County, 2.78 mi ENE of Pleasant Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -95.220

EM relayed report of power lines downed in the 800 block of E1500 road.

Thunderstorm Wind, Shawnee

When
May 19, 9:20 PM CST to 9:21 PM CST
Where
Shawnee County, Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.900, -95.820

Several large trees damaged.

Thunderstorm Wind, Shawnee

When
May 19, 9:24 PM CST to 9:25 PM CST
Where
Shawnee County, 1.28 mi ENE of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.980, -95.910

Estimated 60 mph gust near Dover.

Thunderstorm Wind, Jefferson

When
May 19, 9:35 PM CST to 9:36 PM CST
Where
Jefferson County, 1.38 mi S of Meriden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.160, -95.570

Tree down and blocking highway south of Meriden.

Thunderstorm Wind, Jefferson

When
May 19, 9:41 PM CST to 9:42 PM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.310

Estimated 70 mph winds in Oskaloosa.

Thunderstorm Wind, Shawnee

When
May 19, 9:53 PM CST to 9:54 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Gust measured at kfoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177421, 1177422, 1177423, 1177424, 1177435, 1177436, 1177437, 1177440, 1177441, 1177445, 1177442, 1177444, 1177449, 1177454, 1177457, 1177458, 1177459, 1177461, 1177462, 1177472, 1168010, 1177463, 1177466, 1177467, 1168011, 1177469, 1177470, 1177471, 1177473, 1177474, 1177482, 1177481, 1177485.